Is this behavior delirium or is it associated with end-stage Alzheimer's?

4 answers | Last updated: Oct 05, 2016
A fellow caregiver asked...

My 86-year-old mother is in stage 6, severe cognitive decline, of Alzheimer's disease. Over the past few weeks, she has been experiencing extreme bouts of delirium during which she is semi-concious, immobile, shaking, babbling, fearful and highly distressed. These bouts begin and end suddenly without warning and can last for hours or the better part of a day. Although she is unable to communicate or respond to others while enduring these bouts, she is clearly in agony. Her doctors have been very dismissive about this and have not recommended any type of treatment or pharmaceutical for the delirium. In spite of her doctors' disinterest, we believe this is life-threatening.

Can you tell me if delirium is associated with end-stage Alzheimer's, or if it is a precursor to end-stage? Is there anything we can do to help her ourselves in the face of indifference by her physicians?

Expert Answers

Ladislav Volicer, M.D., Ph.D., is recognized as an international expert on advanced dementia care. He is a courtesy full professor at the School of Aging Studies, University of South Florida, Tampa, and visiting professor at the Third Medical Faculty, Charles University, Prague, Czech Republic. Twenty-five years ago, he established one of the first dementia special care units.

It is difficult to answer your question without seeing your mother. A delirium may occur at the end stage of Alzheimer's disease but is usually caused by an infection or another disease and does not resolve spontaneously. Your mother might have a catastrophic reaction that occurs when the person with dementia is exposed to a stress. A low dose of an antianxiety medication (e.g., Ativan) may be useful if you could anticipate when this condition happens or if she is willing to take it at the onset of this condition. I do not think that what you discribing is life threatening and it may not indicate that your mother is in a terminal stage of dementia.

Community Answers

Cyberdeck answered...

Is she taking Abilify?

If so, she may be having side effects from that, that can mimic a worsening in her dementia. My mother was dying from her Abilify and when she was weaned off of it, she recovered a huge amount of ground that she had lost.

Good luck.

Rosemari answered...

Thank you for your comment. My mother was not taking Abilify. As it turned out, I was correct in fearing that the delirium was associated with end-stage. My mother passed away about 6 weeks after I posted my question. We were so frustrated with the doctors she had at the time, that we changed to a new doctor. He verified that the delirium was a symptom of her transition to end-stage.

Cyberdeck answered...

My condolences on your loss.

Your devotion to getting the best care for your mother does you proud.